New Mexico, 2017Damaging Wind in New Mexico, September 22, 2017
September 22, 2017 · NWS ABQ · 1 event in 1 county or zone
Southwest flow developed over New Mexico as an upper level trough began deepening over the western United States. A dry slot within the base of the upper trough generated windy conditions across much of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow developed over New Mexico as an upper level trough began deepening over the western United States. A dry slot within the base of the upper trough generated windy conditions across much of the state. A dry line that set up over extreme eastern New Mexico generated a broken line of thunderstorms around the Caprock region. A fast-moving storm that shifted across Curry County produced a peak wind gust to 63 mph at Barry Elementary School. Other locations across Clovis also picked up small hail and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 22, 2:28 PM MST, 13 minutes earlier.
Area forecast discussion, Sep 22, 2:28 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
328 PM MDT Fri Sep 22 2017
.SYNOPSIS...
Active weather pattern as deep troughs with closed lows develop to
our northwest and west through next week. The first closed low is
currently along the OR and ID border and will drop south tonight,
shift east Saturday then lift northeast after that. The second closed
low will develop near the CA and AZ border next Wednesday and move
slowly northeast late next week. A pacific cold front will cross NM
Sunday into Sunday night with a polar cold front plowing south late
Sunday night into Monday. With a generally southerly flow through the
forecast period plenty of moisture will be available for widespread
showers and thunderstorms and potentially heavy rain most of the days
in the east. The most active days in the west will be Saturday and
from next Tuesday on. Temperatures will drop below normal Saturday
and remain below normal through next week.
&&
.DISCUSSION...
A few showers are finally starting to develop in the northwest and
near the TX border. They will blossom and intensify through the night
with strong and possible a few severe storms forming near the TX
border. Locally heavy rain will be possible across the east tonight.
Closed low will be over NV Saturday and southern UT Saturday night,
drawing up copious amounts of moisture, resulting in widespread rain,
some of it heavy. Will hold off on a Flash Flood Watch until we see
how things develop during the night. But much of the east could be
under the gun and will need to be monitored.
The closed low will lift northeast Sunday and Sunday night as drier
air sweeps in from the west, behind a pacific cold front. Rain should
be confined to the Sangres and east, and the bulk of that likely only
on the eastern plains. A little wet snow could fall on Wheeler Peak
Sunday night.
A polar cold front will plunge south late Sunday night and Monday
with a batch of new low level moisture for the east. East canyon
winds will be likely Monday night and could go all the way to the AZ
border Tuesday. Meanwhile another deep trough and closed low will
develop to our west, with the closed low along the CA/AZ border
forming Tuesday night. Another round of widespread precipitation
is expected from late Tuesday or Tuesday night through at least
Thursday, as the closed low will be slow to lift northeast. CHJ
&&
.FIRE WEATHER...
An upper low centered over the northern Great Basin will very slowly
move to the southeast tonight through Saturday evening. Southwest to
south winds ahead of this system will gust to between 25 and 35 KTS
across the entire region through early evening. Deeper layer
moisture in place across eastern NM in conjunction with an unstable
air mass will produce numerous showers and thunderstorms across
eastern NM tonight through Sunday morning and scattered showers and
thunderstorms across central NM from Saturday morning through Sunday
morning. The greatest chance of heavy rainfall will be in the
eastern NM zones. Recoveries Saturday morning are expected to be
excellent for the eastern third of NM and fair to good for the
western two-thirds of NM. Minimum relative humidities on Saturday
will be range from near 20 percent in the west to 60 to 70 percent
in the far eastern plains of NM. Maximum ventilation rates Saturday
will be poor in portions of the eastern plains of NM and excellent
west of the RGV. Ventilation rates on Sunday will be good to very
good.
A drying trend will begin on Sunday across the west, and on Monday
the drier air will push farther east. A few showers and
thunderstorms are likely across far eastern NM Monday afternoon.
Ventilation rates on Monday will be generally poor in northeast and
northwest NM with good to very good values elsewhere. A backdoor
cold front will enter northeast NM early Monday and push south and
west Monday afternoon. Gap winds can be expected in thee RGV late
Monday night through Tuesday morning. Wind gusts of 25 to 35 mph
could occur with theses gap winds.
Minimum relative humidities on Tuesday will remain higher than
normal with percentages in the upper teens and lower 20's in the far
west and in the mid 50's and lower 60's east. Moisture will continue
to advect westward behind the front on Tuesday, continuing, if not
increasing chances for thunderstorms across much of the area. If the
GFS is correct, shower and thunderstorm coverage may increase
Wednesday, as an upper-level trough moves eastward across AZ. The
ECMWF shows much less precipitation coverage at this time. Through
the end of the work week, the upper level storm system looks to move
little, thus keeping chances of precip in the forecast.
&&
.AVIATION...
18Z TAF CYCLE
Large closed upper low over the northern Great Basin and northern
Rockies and deep trough extending southward into northwest MX is
producing a band of high and mid-level clouds across eastern AZ and
the northern half of NM at 18Z. Despite the extensive cloud cover,
stronger mid- level winds will mix down to the surface this afternoon
and evening. South to southwest winds will gust to between 25 and
35kts, before subsiding after 03Z. Deeper layer moisture moved into
eastern NM earlier today and will build westward into eastern
portions of central NM this evening. Scattered showers and
thunderstorms are expected to develop across eastern NM this evening
and continue through Saturday. There is some uncertainty in the
timing for the onset of SHRA and TSRA, as the model solutions are
quite disparate. Confidence is much higher Saturday for widespread
thunderstorm activity across eastern NM, including KROW and KTCC.
Although not in the current forecast, MVFR ceilings will be possible
after 11Z at KLVS, KTCC and KROW.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 54 72 39 67 / 30 40 20 5
Dulce........................... 47 66 37 66 / 50 70 60 5
Cuba............................ 50 70 39 68 / 30 60 50 5
Gallup.......................... 47 71 33 67 / 10 30 5 0
El Morro........................ 42 70 27 67 / 10 30 5 0
Grants.......................... 47 73 32 70 / 10 30 10 0
Quemado......................... 50 70 38 68 / 0 20 0 0
Glenwood........................ 55 78 44 75 / 5 30 0 0
Chama........................... 43 63 28 62 / 60 70 60 10
Los Alamos...................... 55 68 48 69 / 30 50 50 10
Pecos........................... 51 69 46 70 / 40 60 60 10
Cerro/Questa.................... 50 65 42 65 / 30 50 60 20
Red River....................... 45 57 39 58 / 30 60 60 20
Angel Fire...................... 44 64 37 64 / 40 80 80 20
Taos............................ 48 69 40 69 / 30 50 50 10
Mora............................ 49 67 43 68 / 50 70 70 10
Espanola........................ 56 76 49 75 / 20 40 40 10
Santa Fe........................ 54 69 46 70 / 30 60 50 10
Santa Fe Airport................ 53 73 45 73 / 20 50 40 5
Albuquerque Foothills........... 60 77 52 75 / 20 40 20 0
Albuquerque Heights............. 61 78 51 76 / 20 30 20 0
Albuquerque Valley.............. 59 79 50 77 / 20 30 20 0
Albuquerque West Mesa........... 59 78 50 76 / 20 30 20 0
Los Lunas....................... 56 81 45 79 / 20 30 10 0
Rio Rancho...................... 59 79 50 76 / 20 30 20 5
Socorro......................... 58 84 52 81 / 20 20 5 0
Sandia Park/Cedar Crest......... 51 72 44 71 / 20 50 30 5
Tijeras......................... 52 73 45 73 / 20 40 30 0
Moriarty/Estancia............... 49 75 44 74 / 30 40 30 0
Clines Corners.................. 52 71 47 71 / 60 60 30 5
Gran Quivira.................... 55 74 50 74 / 30 40 20 0
Carrizozo....................... 59 79 56 77 / 30 40 20 0
Ruidoso......................... 53 70 50 70 / 50 60 30 0
Capulin......................... 53 68 49 71 / 50 80 60 30
Raton........................... 52 67 48 72 / 50 70 50 20
Springer........................ 53 69 50 74 / 50 70 50 20
Las Vegas....................... 51 67 47 70 / 50 70 60 10
Clayton......................... 59 70 55 75 / 60 80 70 40
Roy............................. 56 68 52 74 / 60 90 60 30
Conchas......................... 63 73 60 81 / 60 90 70 30
Santa Rosa...................... 60 74 57 80 / 60 80 60 10
Tucumcari....................... 64 76 61 82 / 60 80 80 40
Clovis.......................... 63 75 60 77 / 40 70 80 50
Portales........................ 64 76 62 77 / 40 70 80 50
Fort Sumner..................... 62 75 60 80 / 60 90 80 30
Roswell......................... 66 79 62 84 / 50 80 60 20
Picacho......................... 61 76 56 80 / 50 80 50 5
Elk............................. 57 73 53 75 / 50 80 60 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MDT this evening for the following zones...
NMZ512>516-527>529.
&&
40
Hazardous weather outlook, Sep 22, 4:01 AM MST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
501 AM MDT Fri Sep 22 2017
NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
501 AM MDT Fri Sep 22 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Wind gusts to 50 mph are expected this afternoon across the Sangre
de Cristo Mountains, Northeast Highlands, and around Taos.
There is a marginal risk of severe thunderstorms this afternoon and
evening across much of the eastern plains. Locally heavy rainfall is
also expected with some storms tonight with minor flooding possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The potential exists for flash flooding to develop across portions of
the eastern plains on Saturday and Saturday evening as a deep stream
of subtropical moisture persists over the area causing heavy rain to
intensify and become more widespread. By Sunday the ground will
probably be saturated in many areas producing a greater sensitivity
to flash flooding in counties along New Mexico's eastern border,
where periods of heavy rain may continue into Sunday evening. By
Sunday evening 1 to 3 inch rain amounts will be common across the
eastern plains, with locally near 5 inches across east central and
northeast areas. There will also be a risk of strong to severe
thunderstorms again across southeast areas Saturday afternoon and
evening, and in counties along the Texas border on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required across portions of the eastern
plains each afternoon and evening today through Sunday.
44
Thunderstorm Wind, Curry
- When
- September 22, 2:41 PM MST to 2:43 PM MST
- Where
- Curry County, 1.49 mi NNW of Clovis
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.430, -103.210
Peak wind gust to 63 mph at Barry Elementary.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 22, 2017$2.0 million · 1.75 in hail · 1 event
- Hail and Damaging Wind in Wisconsin, September 22, 2017$100,000 · 2 in hail · 12 events
- Hail and Damaging Winds in Minnesota, September 22, 20171 in hail · 19 events
- Hail and Damaging Winds in Michigan, September 22, 2017$8,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Lake Superior, September 22, 20179 events
- Hail and Damaging Winds in Minnesota, September 22, 20171.25 in hail · 8 events
- Hail in South Dakota, September 22 to 23, 20171.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 22, 2017$7,000 · 1 in hail · 4 events
- Frost and Freeze in California, September 22, 20173 events
- Frost and Freeze in Oregon, September 22, 20172 events
- Hail in Minnesota, September 22, 20171.5 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717446.